Alert archive / Illinois / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 26, NWS Lincoln, IL

March 20, 2017Knox County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Mar 20, 2017, 12:42 AM CDT for Knox County, Illinois. It was in force for 48 min. 7 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 20, 2017, 12:42 AM CDT (05:42 UTC)
Expired
Mar 20, 2017, 1:30 AM CDT
In force
48 min
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Knox County, IL

The radar

The Quad Cities radar (KDVN), 80 km from the middle of the area, began a volume at 05:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 20, 12:53 AM CDTHAIL 0.75Galesburg, ILPENNY SIZE HAIL IN GALESBURG FROM 1253 TO 1259 AM.
Mar 20, 12:55 AM CDTHAIL 1Galesburg, ILQUARTER SIZE HAIL AT 407 WEST 1ST STREET IN GALESBURG FROM 1255 TO 1 AM
Mar 20, 1:00 AM CDTHAIL 1Galesburg, IL
Mar 20, 1:00 AM CDTHAIL 1.25Galesburg, IL
Mar 20, 1:00 AM CDTHAIL 1.75Galesburg, ILPING PONG TO GOLF BALL SIZE HAIL IN GALESBURG
Mar 20, 1:05 AM CDTHAIL 1.51 S Galesburg, IL
Mar 20, 1:15 AM CDTHAIL 1Galesburg, ILQUARTER SIZE HAIL AT 400 N GALEBURG RD FROM 1 TO 115 AM.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this severe thunderstorm warning; the first came 13 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 5.7 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2017-03-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2017-03-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 299 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2365 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
299 m²/s²
0-3 km storm-relative helicity
483 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted.

576 
WUUS53 KILX 200542
SVRILX
ILC095-200630-
/O.NEW.KILX.SV.W.0026.170320T0542Z-170320T0630Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lincoln IL
1242 AM CDT MON MAR 20 2017

The National Weather Service in Lincoln has issued a

* Severe Thunderstorm Warning for...
  Central Knox County in west central Illinois...

* Until 130 AM CDT

* At 1241 AM CDT, a severe thunderstorm was located near North
  Henderson, or near Galesburg, moving east at 30 mph.

  HAZARD...Quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Damage to vehicles is expected. 

* Locations impacted include...
  Galesburg, Knoxville, Wataga, Oneida, Yates City, Williamsfield,
  Victoria, Maquon, Gilson, East Galesburg, Henderson, Dahinda, Snake
  Den Hollow and Galesburg Airport.

This includes Interstate 74 between mile markers 40 and 67.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 4105 8999 4074 8999 4089 9044 4108 9044
TIME...MOT...LOC 0541Z 284DEG 28KT 4099 9049 

HAIL...1.00IN
WIND...<50MPH
 
$$

Auten
2 follow-up statements
443 
WWUS53 KILX 200611
SVSILX

Severe Weather Statement
National Weather Service Lincoln IL
111 AM CDT MON MAR 20 2017

ILC095-200630-
/O.CON.KILX.SV.W.0026.000000T0000Z-170320T0630Z/
Knox-
111 AM CDT MON MAR 20 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 AM CDT
FOR CENTRAL KNOX COUNTY...

At 110 AM CDT, a severe thunderstorm was located over Knoxville, or 7
miles east of Galesburg, moving east at 30 mph.

HAZARD...Ping pong ball size hail. 

SOURCE...Trained weather spotter on the south end of Galesburg 
         reported 1.5 inch hail at 105 AM.  

IMPACT...People and animals outdoors will be injured. Expect damage 
         to roofs, siding, windows, and vehicles. 

Locations impacted include...
Galesburg, Knoxville, Yates City, Williamsfield, Maquon, Gilson, East
Galesburg and Dahinda.

This includes Interstate 74 between mile markers 44 and 67.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 4098 8999 4074 8999 4087 9038 4102 9034
TIME...MOT...LOC 0610Z 287DEG 26KT 4092 9023 

HAIL...1.50IN
WIND...<50MPH
 
$$

Auten
144 
WWUS53 KILX 200631
SVSILX

Severe Weather Statement
National Weather Service Lincoln IL
131 AM CDT MON MAR 20 2017

ILC095-200640-
/O.EXP.KILX.SV.W.0026.000000T0000Z-170320T0630Z/
Knox-
131 AM CDT MON MAR 20 2017

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL KNOX COUNTY HAS
EXPIRED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning has been allowed to expire.  However small hail
is still possible with this thunderstorm.

Remember, a Severe Thunderstorm Warning still remains in effect for
southeast Knox county until 145 AM.

LAT...LON 4098 8999 4074 8999 4087 9038 4102 9034
TIME...MOT...LOC 0630Z 284DEG 28KT 4089 9007 

$$

Auten

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 19, 11:45 PM CDT, 57 minutes earlier.

Area forecast discussion, Mar 19, 11:45 PM CDT, 57 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
1145 PM CDT Sun Mar 19 2017

.UPDATE...
Issued at 837 PM CDT Sun Mar 19 2017

Current forecast is on track. HRRR still forecasting the
enhancement of the LLJ over Missouri and into Iowa through the
remainder of the evening. As the strong moisture advection riding
the jet impacts the effective boundary over Iowa significant lift
is expected. MUCape is already running over 1000 J/Kg in that area
per SPC Mesoanalysis, but bufkit soundings show that convection
will remain elevated with a nice inversion in place below the warm
advection, thereby limiting impacts to potential hail.

HRRR 23Z and 00Z are showing development in the 1-2 AM window in
eastern Iowa and then system expanding SE into the northern half
of the forecast area. The model trend is a bit further south than
the previous runs and will have to be watched closely.

&&

.SHORT TERM...(This evening through Monday)
ISSUED AT 247 PM CDT Sun Mar 19 2017

Temperatures have reached the 50s across the forecast area by 2 pm,
despite the bands of mid and high clouds drifting through. Scattered
showers and thunderstorms continue to trudge eastward across eastern
Missouri. Latest RAP model does have the northern edge of the
showers clipping areas around Jacksonville by late afternoon, while
the HRRR and NAM-Nest keep it just to our southwest. May need to add
some slight chance PoP's over the far southwest CWA for a few hours.

Main concern remains with the overnight convection. Latest surface
map showing low pressure centered over north central Nebraska, with
a frontal boundary extending northeast into southeast Manitoba. With
time, this boundary should focus more into a warm front over Iowa as
the low moves eastward. A low level jet will focus along this
boundary and lead to some convection developing by late evening over
eastern Iowa. The GFS has been very aggressive with development and
bringing it into the northwest CWA as early as 9-10 pm, but am
thinking that a post-midnight arrival is more likely. Steep mid-
level lapse rates of around 8C/km will likely result in some hail
with the stronger storms, with the SPC Day1 outlook featuring a
marginal severe weather risk over the northern third of the CWA.

How much of this lingers into Monday is also a question. While the
initial band of showers/storms shifts into Indiana early Monday, the
high-res models try to develop some additional convection over the
eastern CWA with the arrival of the front itself early afternoon. A
little MUCAPE remains by this point, but will be on the wane, so
will only mention isolated thunder over the east in the afternoon.
Temperatures over a good chunk of the CWA should manage to reach the
60s ahead of the front, but have kept areas from Bloomington to
Danville in the mid-upper 50s as the clouds and rain will be a
bit more prevalent there.

.LONG TERM...(Monday night through Sunday)
ISSUED AT 247 PM CDT Sun Mar 19 2017

A cold frontal boundary will slowly drop into southern Illinois
Monday night, shifting the focus for rain south of our forecast
area. A fast moving shortwave will trigger a period of showers
Tuesday into Tuesday evening, with Likely chances of rain focusing
on Tuesday afternoon during peak forcing for precip. The ECMWF
continued its southern bias with the band of rain across our area as
opposed to the GFS and NAM farther north expansion of rain. However,
most of our forecast area should see at least light rain.

Canadian high pressure will suppress that wave and residual moisture
southward later Tuesday night, setting up a chilly but mostly sunny
day for Wednesday. Low temps Wednesday night are expected to dip
below freezing in most areas in the cold air mass, despite
increasing cloud cover.

Southerly return flow will become established behind the departing
high pressure later Wed night, with a few light snow showers
possible in our far western counties around sunrise on Thursday. The
warm advection band of precip will lift north through Illinois on
Thursday, changing snow chances to rain by Thursday afternoon. Dry
conditions are expected to re-develop Thursday night as central IL
enters the warm sector. Rain chances will ramp up again Friday
afternoon as a developing low pressure center approaches Illinois
from the Plains. There is better agreement in the extended models
showing the low passing across Illinois on Saturday afternoon and
Sat evening, with likely to categorical PoPs across the board during
that time. Instability and low level moisture supply appear
sufficient for thunderstorm development, especially Friday night and
Sat morning.

The slow moving nature of the low per the GFS and Canadian caused
the extension of precip chances into Sunday morning, with a few
showers southeast of I-70 Sunday afternoon.

Friday continues to look like the warmest day of the next week, with
highs in the mid to upper 60s. Depending on the speed of the low
pressure center next weekend, highs could reach the low 60s on
Saturday.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1145 PM CDT Sun Mar 19 2017

Latest convective allowing models are consistent in previous
thinking regarding the enhancement of moisture advection near
an inversion near 900mb by developing LLJ to our west but are a
bit slower with initial development. During the last hour VWPs
across the Missouri Valley have shown an increase to around 40kts
which may be a bit faster than the evolution suggested by 03z HRRR
and 00Z NSSL WRF. In the past 30 minutes we are now getting our
first echos across eastern Iowa. Will time precip close to but a
bit faster than a compromise between these high resolution models.
This suggests convection most likely moving southeast through
I-74 terminals in the 08-14z window.

VFR CIGs will likely following the convection through much of the
day and may lower to MVFR along and immediately behind a cold
front expected to move through the terminals during the afternoon
or early evening. Winds will shift from 170-200 to 350-020 with
the front.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...Barker
SHORT TERM...Geelhart
LONG TERM...Shimon
AVIATION...Barker
Hazardous weather outlook, Mar 19, 3:05 PM CDT, 9 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
305 PM CDT Sun Mar 19 2017

ILZ027>031-036>038-041-201100-
Fulton-Knox-Marshall-Mason-McLean-Peoria-Stark-Tazewell-Woodford-
305 PM CDT Sun Mar 19 2017

This Hazardous Weather Outlook is for portions of central
Illinois.

.DAY ONE...TONIGHT...

Thunderstorms are expected to develop over eastern Iowa this
evening, then move across central Illinois after midnight. Some of
these storms will be capable of producing hail, mainly less than
the size of quarters. Isolated storms may become severe, but most
are expected to remain below severe levels.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

A few thunderstorms will linger into Monday morning east of the
Illinois River.

Thunderstorms are again possible across the area Friday night into
Saturday. Severe weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required after midnight.

ILZ040-047-049-050-201100-
Cass-Morgan-Schuyler-Scott-
305 PM CDT Sun Mar 19 2017

This Hazardous Weather Outlook is for portions of west central
Illinois.

.DAY ONE...TONIGHT...

Scattered thunderstorms are possible across the area after
midnight. Some of them may contain small hail, but severe weather
is not expected at this time.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

Thunderstorms are again possible across the area Friday night into
Saturday. Severe weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

ILZ042>046-048-051>057-061>063-066>068-071>073-201100-
Champaign-Christian-Clark-Clay-Coles-Crawford-Cumberland-De Witt-
Douglas-Edgar-Effingham-Jasper-Lawrence-Logan-Macon-Menard-
Moultrie-Piatt-Richland-Sangamon-Shelby-Vermilion-
305 PM CDT Sun Mar 19 2017

This Hazardous Weather Outlook is for portions of central
Illinois, east central Illinois and southeast Illinois.

.DAY ONE...TONIGHT...

Scattered thunderstorms are possible across the area after
midnight, although these will be more isolated south of I-70. A
few of the storms may contain some small hail, but severe weather
is not anticipated at this time.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

Scattered thunderstorms will continue into Monday, until the
passage of a cold front. These are not expected to be severe.

Additional thunderstorms are possible Friday night into Saturday.
Severe weather is not anticipated at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be required through tonight.

Geelhart

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 20, 1:17 AM CDTSevere Thunderstorm WarningILXKnox28 min
Mar 20, 1:49 AM CDTSpecial Weather StatementILXPeoria41 min
Mar 20, 2:09 AM CDTSpecial Weather StatementILXPeoria51 min
Mar 20, 2:26 AM CDTSevere Thunderstorm WarningILXPeoria, Tazewell, Woodford49 min
Mar 20, 2:36 AM CDTSevere Thunderstorm WarningILXMarshall, Stark23 min
Mar 20, 2:52 AM CDTSevere Thunderstorm WarningILXMarshall, Peoria, Stark, Woodford38 min
Mar 20, 3:10 AM CDTSevere Thunderstorm WarningILXMcLean, Tazewell, Woodford50 min
Mar 20, 3:27 AM CDTSevere Thunderstorm WarningILXMarshall, Woodford63 min
Mar 20, 5:00 AM CDTSevere Thunderstorm WarningILXChampaign, Vermilion45 min
Mar 20, 5:47 AM CDTSevere Thunderstorm WarningILXChampaign, Vermilion43 min
Mar 20, 11:54 AM CDTSevere Thunderstorm WarningILXVermilion51 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.